“I was niave” says mum of teenager who died after taking three types of prescription medication.
Harriet Foulkes, from Buckden, wants to raise awareness about the potentially lethal consequences of abusing prescription medication after her 18-year-old son, Sam, suffered a cardiac arrest due to the combined effects of taking Tramadol, Codeine and Xanax - all being used by youngsters to “chill out”.
Sam’s body was discovered at his home address, in Greenway, on July 14. An inquest into his death heard how he and two friends took around £10-worth of prescription medication. The drugs are believed to have caused respiratory distress, which led to him suffering a cardiac arrest.
In a statement to the inquest, Sam’s friends described the trend for abusing illegally obtained prescription medication as “cheaper than drinking” and “really common now”.
In statements read out at the inquest at Lawrence Court, in Huntingdon, Sam’s friends admitted the pills were easy to get hold of in the local area.
Harriet told the Hunts Post she had no idea that Sam, who was due to start a business degree at Nottingham Trent University in September, and his friends had been experimenting with this type of medication and admitted she was “naïve” to the dangers facing youngsters.
“Sam thought he was invincible,” she said, “like so many teenagers looking for the next high, the next thrill, the next buzz - and for two of his friends that’s what it was, but Sam did not make it.
“I have been naïve in the world of today’s drugs. The toxicology report showed a mixture of three drugs in Sam’s body, none of which were prescribed for him, and the dosages of each singularly were not fatal.
“The stark reality of a terrible choice that Sam made and a risk that he took is devastating.”
Assistant coroner Rosumund Rhodes-Kemp also raised concerns about the easy availability of “harmful” illegally obtained prescription drugs being sold to youngsters to help them relax.
She told his inquest on November 23: “One of the most alarming aspects of this is how easy it is for young people to obtain these drugs and also how cheap they are.
“We don’t know where these drugs came from, as no-one has said, but the fact is they are very harmful drugs and they are available to teenagers, not just on the street but also online.”
The inquest heard that Sam’s mum, Harriet, was in Manchester on the evening of July 12. One of Sam’s friends bought the pills from someone in the area and the teenagers prepared to “chill out”.
In a witness statement, one of Sam’s friends, who had not been at the house that night, told police he arrived at the house the following day, on Friday, and Sam and the others were asleep in the living room. He noticed Sam was snoring and seemed drowsy. He placed him in the recovery position as he was concerned that he might be sick.
He telephoned Sam several times and when he received no response, he went back to the house on Saturday to check on him and saw a police van outside.
Another friend told police he felt “foggy” and unwell on the Friday when he woke up and had been sick so he went home.
Another admitted in a statement that he had no recollection of leaving the house on Friday, but remembered Sam being asleep. He said he had lost “20 hours of his life” as he did not remember what had happened.
When Harriet received a call informing her that Sam had not turned up at work on Saturday morning, she called a neighbour and asked her to go to the house and police and paramedics were called.
Harriet was then faced with driving home from Manchester and she said in her statement that she “feared the worst”.
She said the last contact she had with Sam was via a text message she sent him reminding him to tidy his room.
Sam was pronounced dead at 1.25pm on July 14 after paramedics were unable to revive him.
A post mortem examination was carried out and the pathologist ordered toxicology tests after discovering the most likely cause of death was hypoxic cardiac arrest as there were no other findings to explain why Sam, who was “young and otherwise fit”, had died.
The toxicology results showed levels of Tramadol, Codeine and Xanex in his system and it was this “mixed drug toxicity” that is likely to have caused respiratory depression and led to his heart stopping.
The cause of death was recorded as mixed drug toxicity.
Mrs Rhodes-Kemp told the family: “I offer you my deepest condolences, my heart goes out to you.”
Her conclusion was drug-related death.
In a statement after the inquest, Cambridgeshire police said: “It is illegal to sell prescription drugs unless you have the appropriate licences and those found to be supplying will be dealt with in the same way as those selling illegal substances.
“Taking legal medications that have not been prescribed to you can have extremely serious consequences, as demonstrated in this case, and we would advise the public to follow NHS guidelines on these drugs. Our thoughts remain with Sam’s family and friends.”
Harriet wants youngsters to be aware of the dangers of taking this type of medication and she urged them not to be afraid of talking about the issues.
“Kids should not be afraid of criminalising other young people. If they are worried or concerned about anyone then they need to speak out,” she said.
Nationally, there were 3,756 drug poisoning deaths in England and Wales in 2017. In Cambridgeshire, between 2014-2017, there were 98 deaths, with 24 in Huntingdonshire.
A Cambridgeshire County Council spokesman said: “Reducing drug related deaths is a key priority and this work is being supported by a variety of local partners.”
Hospital admission data in England for 2017 indicates an increase in the number of people under 20 admitted to hospital with benzodiazepine poisoning.”
Harriet set up a Just Giving page for Sam, who played rugby for St Neots Rugby Club, which has raised £7,119.41 and has enabled the Sports Connection Foundation charity to fund a key worker for a sports project
Contact the Just Giving page at: justgiving.com/fundraising/samfoulkesmemorial. Go to the SCF website at: www.scfchildrenscharity.org.uk.